Monitor the health of your community here

Effects Chemotherapy Has on Urinary Systems

Chemotherapy is often a vital part of a cancer treatment regimen. While the drugs have great benefits for many cancers, there are short- and long-term side effects that can affect different organ systems throughout the body. The urinary system--the kidney, bladder, ureter and urethra--can be impacts by chemotherapy; some side effects may be only bothersome while others may be much more damaging.

Is This an Emergency?

If you are experiencing serious medical symptoms, seek emergency treatment immediately.

Change of Urine Color

According to the American Cancer Society, during chemotherapy, a patient's urine may change colors. The urine may turn orange, red or yellow. The urine may also develop a strong odor as well.

Cystitis

Chemotherapy Side Effects, Including Shortness of Breath

Learn More

A side effect of chemotherapy is an irritation of the inside of the bladder wall called cystitis 1. This can cause urinary frequency and urgency and burning with urination as noted on the ChemoCare website 12. Some chemotherapy drugs such as ifosfamide and cyclophosphamide can cause a more serious form of cystitis called hemorrhagic cystitis; the symptoms of this condition include blood in the urine as well as the other symptoms of cystitis 14. According to the American Cancer Society, this condition can get worse after the drugs are stopped but there are medications available to manage this problem.

Urinary Tract Infection

It may be easier for a patient on chemotherapy to develop a urinary tract infection because the drugs may make it more difficult for the body to fight off infection 2. If not treated promptly, these infections can progress to pyelonephritis which is a dangerous kidney infection; the infection can also get into the bloodstream and cause sepsis as noted on the ChemoCare website 12. Cloudy or dark urine and pain on urination may be signs of a urinary tract infection; the doctor or nurse should be alerted immediately so that antibiotics and other treatments can be started 2.

Nephrotoxicity

Causes of White Blood Cells in Urine

Learn More

Exposure to certain chemotherapy drugs like cisplatin, carboplatin and mitomycin can cause damage to the kidneys where the kidneys are unable to perform their job properly according to the ChemoCare website 1. The kidneys may not be able to clear the body of wastes or urine. This condition may be temporary but can also develop into renal failure. Hydration during chemotherapy may help decrease the risk of nephrotoxicity 3.

The Wrap Up

Chemotherapy is often a vital part of a cancer treatment regimen. The urine may turn orange, red or yellow. Exposure to certain chemotherapy drugs like cisplatin, carboplatin and mitomycin can cause damage to the kidneys where the kidneys are unable to perform their job properly according to the ChemoCare website.

×